Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 204, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 16, 2005, 8:49 PM CDT for Grant County, Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2005, 8:49 PM CDT (01:49 UTC)
- Expired
- Aug 16, 2005, 9:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Grant County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 199 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 8:51 PM CDT | HAIL 0.75 | 3 S Ashby, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 170149 SVRFGF MNC051-170230- /O.NEW.KFGF.SV.W.0204.050817T0149Z-050817T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 849 PM CDT TUE AUG 16 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 930 PM CDT. * AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 3 MILES SOUTH OF ASHBY...OR 20 MILES SOUTHEAST OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT 30 MPH. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4610 9592 4603 9597 4585 9577 4610 9577 $$ DK
2 follow-up statements
000 WWUS53 KFGF 170155 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 855 PM CDT TUE AUG 16 2005 MNC051-170230- /O.CON.KFGF.SV.W.0204.000000T0000Z-050817T0230Z/ GRANT MN- 855 PM CDT TUE AUG 16 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR NORTHEASTERN GRANT COUNTY... AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED 3 MILES NORTHEAST OF ERDAHL...OR 22 MILES SOUTHEAST OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT 30 MPH. DIME SIZE HAIL WAS REPORTED 3 MILES SOUTH OF ASHBY AT 851 PM BY LAW ENFORCEMENT. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4610 9592 4603 9597 4585 9577 4610 9577 $$ DK
000 WWUS53 KFGF 170227 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 927 PM CDT TUE AUG 16 2005 MNC051-170237- /O.EXP.KFGF.SV.W.0204.000000T0000Z-050817T0230Z/ GRANT MN- 927 PM CDT TUE AUG 16 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY EXPIRED AT 930 PM CDT... DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE WARNING WAS ALLOWED TO EXPIRE AT 930 PM CDT. LAT...LON 4610 9592 4603 9597 4585 9577 4610 9577 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 8:35 PM CDT, 14 minutes earlier.
Area forecast discussion, Aug 16, 8:35 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 835 PM CDT TUE AUG 16 2005 FORECAST CHALLENGE CONCERNS T CHANCES AND TEMPERATURES. WDLY SCT CONVECTION CONTINUES TO INITIATE ALONG E-W ORIENTED BOUNDARY OVER FAR SOUTHERN FA. WITH LACK OF LOW LEVEL JET...LOSS OF SURFACE HEATING AND UPPER SUPPORT EXPECT STORMS TO GRADUALLY DIMINISH TOWARDS SUNSET. MAIN CONVECTIVE SHOW CURRENTLY OVER NORTHERN HIGH PLAINS VCNTY SFC LOW...ASSOCIATED N-S BOUNDARY AIDED BY APPROACHING SHORTWAVE ENERGY AND RELATED INCREASING WARM ADVECTION. RUC APPEARS TO HAVE GOOD HANDLE ON SITIUATION. LOW LEVEL JET INCREASES TO NEAR 40KTS OVER WESTERN/CENTRAL ND AND WARM ADVECTION INCREASES AND SPREADS EAST TOWARDS FA LATE...MAINLY ACROSS NORTHERN FA. THIS SHOULD KEEP CONVECTION PROPAGATING EAST AND WILL MAINTAIN CURRENT POPS/T WORDING HOWEVER WILL DELAY ANY ARRIVAL UNTIL LATE TONIGHT AS T YET TO ENTER W ND. AS WARM FRONT LIFTS SLOWLY NORTH OVERNIGHT HIGHER DEWPOINTS SHOULD HOLD TEMPERATURES UP. FARTHER NORTH WITH LOW DEWPOINTS COULD SEE RELATIVELY QUICK DROP BEFORE CLOUDS LEVEL OFF TEMPERATURES. WILL MAKE SOME MINOR ADJUSTMENTS ACROSS SOUTH OTHERWISE NO BIG CHANGES TO TEMPERATURES. && .AVIATION...EXPECT VFR CONDITIONS TONIGHT INTO WEDNESDAY WITH POCKETS OF MVFR CIGS/ VSBYS LATER TONIGHT/WEDNESDAY IN CONJUNCTION WITH STRONGER CONVECTION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Aug 16, 3:03 PM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 303 PM CDT TUE AUG 16 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-172015- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 303 PM CDT TUE AUG 16 2005 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHEASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA LATER TONIGHT... ...SEVERE THUNDERSTORMS CAN BE EXPECTED AGAIN WEDNESDAY AND THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED SOUTH OF A VALLEY CITY TO FARGO TO PARK RAPIDS LINE THIS AFTERNOON NEAR A STATIONARY FRONT. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN WESTERN NORTH DAKOTA LATE THIS EVENING AND MOVE INTO EASTERN NORTH DAKOTA AFTER MIDNIGHT...THEN INTO NORTHWEST MINNESOTA TOWARD DAYBREAK. THE MAIN SEVERE THREATS WILL BE LARGE HAIL...WITH DAMAGING WINDS ALSO POSSIBLE TOWARD DAYBREAK. A WARM FRONT WILL LIFT NORTHWARD OVERNIGHT AIDING IN THUNDERSTORM DEVELOPMENT UNDER AN UNSTABLE AIRMASS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR THE SOUTHERN HALF OF THE RED RIVER VALLEY SOUTH OF A LINE FROM VALLEY CITY NORTH DAKOTA TO WASKISH MINNESOTA. THE SEVERE WEATHER WILL BE MOST LIKELY IN THE AFTERNOON AND EVENING AND WILL MOST LIKELY PRODUCE HAIL. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR AGAIN FOR THE SOUTHERN HALF OF THE RED RIVER VALLEY AND IN THE SAME AREA FROM VALLEY CITY NORTH DAKOTA TO WASKISH MINNESOTA. THE STORMS WOULD BE MOST LIKELY FROM LATE MORNING INTO THE AFTERNOON WITH HAIL THE MOST LIKELY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JCA
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:55 AM CDT | Flash Flood Warning | FGF | Polk | 12 hr |
| Aug 17, 3:47 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 58 min |
| Aug 17, 5:50 PM CDT | Flash Flood Warning | FGF | Marshall | 13 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.